British Liver Trust
12,018 members5,946 posts

Change of medication

Hello hope everyone is keeping well, just a quick question brother has esld and kidney problems he was on dehyrocodine for the pain, he has been on this for 8 months due to dehrocodine not helping any more doctor has put him on tramadol. My question is this ok for him to use. I know doctor wouldn't put him on it otherwise but tramadol seems to be a very strong painkiller

Thanks for listening

11 Replies
oldestnewest

As long as the Dr's are aware of his liver and kidney problems, I'm sure they're doing the right thing.

Has he been put on the transplant list? What pain is he suffering?

Reply

Hi thanks for your reply, we have been told he is not fit enough for transplant list and might never be. He is suffering alot of pain at the bottom of his spine

Reply

I'm sorry to hear that. I was just establishing if the pain was liver related because that much pain is uncommon with just liver disease.

Reply

Has he had an X-ray or similar to see if it's a skeletal problem like a compression fracture. Quite easy to do apparently if your bones are getting a bit creaky, even turning over in bed can fracture your lumbar vertebrae if you have degenerative bone problems.

Reply

My hubby was prescribed tramadol for the pain following his splenic artery embolisation procedure which was done at the liver transplant unit so I guess although yes it is a strong painkiller it is ok for someone with advanced liver disease.

Katie

1 like
Reply

Thank you for your reply I hope your husband is feeling a bit better

Reply

I have been on tramadol and fentynal since 2011, that was recommended by a hepatologist as he stated the liver copes better with opiates. He said it was kinder than long term paracetamol, ( which I understand is fine in normal doses, for short term, but not everyday for years and years).

Reply

Hello xx think you will find that 'dihydrocodeine' !! Is a strong one - df118 springs to mind - I thought they had stopped prescribing it 😧😧 hubby had similar probs whilst waiting for transplant with a prolapsed disc - which he has again 😫😫 i think tramadol is excreted from body in a different way ?? I know it has always been the 'drug' that they have prescribed for Hubby and took him off anything with codeine in due to the 'constipation' effect 😘😘😘😘😘

1 like
Reply

Indeed Tramadol is a strong pain killer but if the dihydracodine is no longer working where else can u go morphine? In time once his body is no longer inured to the codeine try going back to it

1 like
Reply

I believe opiates bring on the symptoms of liver disease,i've had a lot of experience with them,i've been on them years.It's a no-no for me.

1 like
Reply

Let me just explain,i'm an addict who was dx 3 a half years ago with Cirrhosis,been in recovery since and i'm in the final furlong of drug treatment.I know what opiates have done to me and my liver.

Reply

You may also like...